# SDR 2021FA0000125

- Difficulty date: May 5, 2021
- Submitted: May 5, 2021
- Operation: General aviation
- Make and model: Cessna 185
- System (JASC): 2823 · Fuel Selector/Shut-Off Valve
- Part: Selector Valve
- Part number: 0716623
- Condition: Misinstalled
- Location: Fuel System
- Stage of operation: IN
- How discovered: 9
- Nature of condition: W
- Precautionary procedure: K

## Discrepancy

UPON TAKE-OFF, A CESSNA 185 MADE A LEFT TURN.  AT APPROXIMATELY 200 FEET AGL, THE ENGINE STOPPED RUNNING AND THE AIRCRAFT CRASHED ON A GOLF COURSE.  THE PILOT SUFFERED MINOR INJURIES.  DURING THE INVESTIGATION AND UPON INSPECTION OF THE AIRCRAFT, I DISCOVERED THAT THE LEFT TANK HAD 10 GALLONS AND THE RIGHT TANK HAD 15 GALLONS.  THE FUEL SUMPED CLEAR.  I CHECKED THE FUEL BOOST PUMPS ON HIGH AND LOW AND THEY FUNCTIONED PROPERLY.  I VERIFIED THAT THE OIL QUANTITY WAS GOOD.  I VERIFIED THAT ENGINE CYLINDER COMPRESSION CHECKS WERE GOOD.  THE LAST THING I NOTICED WAS THAT THERE WAS EXCESSIVE PLAY IN THE FUEL SELECTOR VALVE HANDLE ON THE CENTER PEDESTAL.  I ASKED A MECHANIC TO REMOVE THE SINGLE SET SCREW AND HANDLE.  WE DISCOVERED THAT THE FUEL SELECTOR VALVE HANDLE WAS INSTALLED INCORRECTLY BY 90 DEGREES. THEREFORE WHEN THE PILOT TOOK OFF WITH THE FUEL SELECTOR VALVE IN THE "BOTH" POSITION AS INSTRUCTED IN THE AFM, IT WAS ACTUALLY IN THE "LEFT" POSITION.  A CONTRIBUTING CAUSE TO THE ACCIDENT WAS THAT WHEN THE PILOT DID A LEFT TURN-OUT AFTER TAKEOFF, THE FUEL IN THE LEFT WING WAS DISPLACED ENOUGH TO STARVE THE ENGINE OF FUEL WHICH CAUSED THE ENGINE TO STOP. THE FUEL SELECTOR VALVE SHAFT IS "D" SHAPED AND A STEEL INSERT IN THE HANDLE IS "D" SHAPED.  THE HANDLE IS DESIGNED TO FIT ON THE FUEL SELECTOR VALVE SHAFT IN ONE POSITION ONLY.  IT IS WORTH NOTING THAT THE STEEL INSERT IN THE HANDLE WAS NOT DISTORTED AND THE SHAFT THAT THE HANDLE FITS OVER WAS STRAIGHT AND NOT DISTORTED.  HOWEVER, THE HANDLE FITS ON THE SHAFT, EVEN WHEN ORIENTED WRONG, JUST ENOUGH TO CATCH SEVERAL THREADS ON THE ATTACHING SCREW, ALLOWING THE PILOT TO STILL ROTATE THE SELECTOR VALVE WITH THE HANDLE INSTALLED INCORRECTLY.
